Please create an account
or Log in to subscribe


or


Subscribe to our RSS feeds Follow us on Twitter Follow us on Facebook Subscribe to our RSS feeds Watch us on Youtube View us on Instagram

Ibuprofen with caution

Studies give us pause for thought. Is it time to rethink this seemingly benign anti inflammatory?

Ibuprofen with caution

In 1961 Dr Stewart Adams in the UK developed a broad range of anti-inflammatory compounds, including ibuprofen, in his search for a treatment for rheumatoid arthritis. In less than ten years it went from being patented, to a prescribed drug and then available over the counter; enter successful brands like Nurofen, Advil and Motrin.

How ibuprofen works

NSAIDs (non-steroidal anti-inflammatory drugs) work on inhibiting the enzymes in our body responsible for tissue inflammation. Taking NSAIDs orally (tablets) generally provides quick and temporary relief from aches and pains including headache, while ibuprofen gel or cream will reduce pain at the site. It’s important to note that topical ibuprofen (gel) has the same effect on the body as with ibuprofen tablets so it’s vital that if you use this you use caution particularly with dosage.

What you should know about ibuprofen

There is growing evidence that shows the use of anti-inflammatory drugs should be avoided for 48 hours after an injury, due to their interference in the critical healing process.

Studies show that ibuprofen can slow down the healing process when it is at its peak in the two days following a soft tissue injury. Clinicians suggest the use of paracetamol instead, as the initial pain relief, to allow the body to heal naturally. Both paracetamol and codeine are shown not to have any effect on the body’s natural healing processes.

If you require the use of NSAIDs use should be careful of the following harmful effects:

  • Salt and fluid retention
  • Increase risk of gut upset and injury, including stomach ulcers.
  • Increased blood pressure
  • Decreased kidney function

False claims

A court ruling late last year found that Reckitt Benckiser (Australia) made misleading claims about their product Nurofen and it’s Specific Pain range. Nurofen is an anti-inflammatory over-the-counter pain medication containing ibuprofen. The ACCC (Australian Competition and Consumer Commission) began proceedings because it was “concerned that consumers may have purchased these products in the belief that they specifically treated a certain type of pain, based on the representations on the packaging” ACCC Chairman Rod Sims said. On closer inspection it is apparent that the products in the specific pain range contain the same ingredients.

The court found that “each product contains the same active ingredient, ibuprofen lysine 342mg, and is no more effective at treating the type of pain described on its packaging than any of the other Nurofen Specific Pain products.”

If you experience any of the following symptoms as a result of taking ibuprofen seek medical assistance immediately:

  • Swollen ankles
  • Difficulty in breathing
  • Black stools
  • Dark, coffee-coloured vomit

More on pain management from MiNDFOOD

Painkillers pose heart risk

4 foods to fight inflammation

Five ways to ease back pain naturally

Smart Eating: Migraines & headaches

Good Connections

Share on Facebook Pin on Pinterest Share by Email

Post a Comment

© MiNDFOOD 2013. All Rights Reserved

Web Design Sydney